Thunderstorm Wind, Columbia
- When
- July 28, 3:40 PM EST
- Where
- Columbia County, Martinez
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.533, -82.133
SKYWARN spotter reported 58mph gust on home weather station.
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 28, 1:41 PM EST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
241 PM EDT THU JUL 28 2005
.SHORT TERM (TONIGHT THROUGH SUNDAY)...
FRONTAL BOUNDARY EAST TO WEST ARCOSS THE AREA. AIRMASS MODERATE TO
STRONGLY UNSTABLE. SCATTERED TSRA DEVELOPING AND SHOULD CONTINUE
INCREASE IN COVERAGE DURING THE AFTERNOON WITH THETA E RIDGE RUNNING
NORTH TO SOUTH ACROSS THE AREA. A FEW OF THE STORMS COULD BECOME
SEVERE THRU EVENING. WILL SET POP FOR TNGT CHC/LIKELY CLOSER TO
RELEASE TIME. WILL INCLUDE ISOLATED SEVERE IN ZONES FOR THIS EVENING.
MODELS IN GENERAL AGREEMENT...KEEPING UPPER LEVEL RIDGE OFF THE
COAST... UPPER LEVEL TROUGH TO THE WEST AND BURFACE BOUNDRY IN THE
AREA THRU THE PERIOD. SEVERAL WEAK SHORTWAVES WILL MOVE ACROSS THE
AREA IN UPPER SOUTH TO SOUTHWEST FLOW THRU SUN. PH2O OF 2 PLUS
INCHES...DAY TIME HEATING... LOW LEVEL BOUNDARY AND SHORTWAVES SHOULD BE
ENOUGH FOR LIKELY POPS IN THE AFTERNOON/EVENING...CHANCE AT NIGHT.
WILL KEEP TEMPS WITHIN A FEW DEGREES OF 90. ISOLATED STORMS WILL
PRODUCE RAINFALL AMOUNTS NEAR 3 INCHES IN A SHORT TIME.
&&
.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
NEARLY STATIONARY FRONTAL SYSTEM OVER THE EASTERN CAROLINAS SUN
CONTINUES MONDAY DISSIPATING ALONG THE COAST TUE. SURFACE TROUGH
DEVELOPS ALONG THE COAST WED WITH ASSOCIATED SFC LOW EAST OF FL.
WEAKENING COLD FRONT TO NORTHWEST WED DROPS SOUTHWARD AND DISSPATES
THU. WILL GO WITH HIGH CHANCE POPS AND MAX TEMPS BELOW NORMAL MON
GRADUALLY WARMING TO NEAR NORMAL WED/THU AS AIRMASS DRIES AND POPS
DECREASE.
&&
.AVIATION...
MOISTURE SPREADING NORTH INTO THE MIDLANDS FROM EASTERN GEORGIA.
WEAK STATIONARY FRONT ACROSS MIDLANDS WILL BE FOCUS FOR
CONVECTION. EXPECT WIDESPREAD CUMULUS DEVELOPMEMT WITH A SCATTERED
TO NUMEROUS THUNDERSTORMS FROM CSRA NORTH TO CAE BY LATE THIS
AFTERNOON INTO EARLY EVENING WITH STRONG INSTABILITY ACROSS THE
REGION. A FEW AREAS IFR DUE TO VISIBILITY IN SHOWERS. EARLY
MORNING FOG ESPECIALLY AT AGS/OGB AREAS...IFR OTHERWISE MVFR DUE
TO HAZE AROUND 12Z.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...AIR STAGNATION ADVISORY FOR LANCASTER COUNTY THRU 7 PM TODAY.
HEAT ADVISORY FOR THE CENTRAL AND SOUTHERN MIDLANDS THRU 7PM
TODAY.
GA...HEAT ADVISORY TIL PM ENTIRE AREA TODAY.
25/25/HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE COLUMBIA SC 415 AM EDT THU JUL 28 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290900- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 415 AM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING FOR HEAT INDEX VALUES OF 105 TO 110 FOR THE SC MIDLANDS AND THE CSRA OF GEORGIA. AN AIR STAGNATION ADVISORY IS IN EFFECT FOR LANCASTER COUNTY SC TODAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING AS A COLD FRONT SLOWLY APPROACHES FROM THE WEST. ISOLATED SEVERE STORMS ARE POSSIBLE WITH WIND GUSTS TO 60 MPH THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 145 PM EDT THU JUL 28 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 282045- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING... SUMMERTON...BAMBERG...DENMARK 145 PM EDT THU JUL 28 2005 ...THUNDERSTORMS DEVELOPING RAPIDLY ACROSS THE CENTRAL SAVANNAH RIVER AREA AND SOUTHERN MIDLANDS... AT 140 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED SCATTERED SHOWERS AND THUNDERSTORMS FROM NEWBERRY COUNTY SOUTH ACROSS AIKEN COUNTY...TO THE AUGUSTA AREA. THESE STORMS WILL CONTINUE TO INTENSIFY AND MOVE NORTH TOWARD THE COLUMBIA METRO AREA DURING THE LATE AFTERNOON AND EARLY EVENING. THUNDERSTORMS WILL BECOME NUMEROUS ACROSS THE MIDLANDS. THERE IS THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. DAMAGING AROUND 60 MPH WILL BE THE MAIN THREAT. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH THESE STORMS...1 TO 2 INCHES. STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR THE LATEST INFORMATION. AWP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
314 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND DMG 8 ESE BATESBURG 33.86N 81.42W
07/28/2005 LEXINGTON SC LAW ENFORCEMENT
LEXINGTON COUNTY SHERIFF REPORTS TREES DOWN ALONG I-20
BETWEEN MILE MARKERS 40 AND 44.
&&
KILMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL CAYCE 33.96N 81.06W
07/28/2005 0.75 INCH LEXINGTON SC PUBLIC
PENNY SIZED HAIL REPORTED IN CAYCE BY PUBLIC.
&&
KILMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
336 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND GST 3 SW WEST COLUMBIA 33.96N 81.12W
07/28/2005 60 MPH LEXINGTON SC OFFICIAL NWS OBS
THUNDERSTORM WIND GUST AT 60 MPH REPORTED AT COLUMBIA
METROPOLITAN AIRPORT.
&&
KILMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
402 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 5 SE LEXINGTON 33.94N 81.17W
07/28/2005 LEXINGTON SC NWS EMPLOYEE
TREES DOWN ON MINERAL SPRINGS RD. HWY 320.
0340 PM HAIL WEST COLUMBIA 33.99N 81.08W
07/28/2005 0.88 INCH LEXINGTON SC NWS EMPLOYEE
RT 1 AND ERMINE RD.
0340 PM TSTM WND DMG WEST COLUMBIA 33.99N 81.08W
07/28/2005 LEXINGTON SC NWS EMPLOYEE
ROAD SIGNS BLOWN DOWN ON HWY 1.
0350 PM HAIL WEST COLUMBIA 33.99N 81.08W
07/28/2005 0.50 INCH LEXINGTON SC TRAINED SPOTTER
HALF INCH HAIL AND 60 MPH WINDS. DOWNTOWN WEST COLUMBIA.
0350 PM HAIL COLUMBIA 34.04N 80.89W
07/28/2005 0.25 INCH RICHLAND SC LAW ENFORCEMENT
STREET FLOODING AND SMALL HAIL REPORTED BY RICHLAND S.O.
&&
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
408 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG COLUMBIA 34.04N 80.89W
07/28/2005 RICHLAND SC LAW ENFORCEMENT
MULTIPLE TREES DOWN AROUND CITY. RICHLAND P.D.
&&
DSThe national radar mosaic for the moment the first event began.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
SKYWARN spotter reported 58mph gust on home weather station.
SKYWARN spotter reported 3/4 inch hail at the intersection of Bobby Jones and Washington roads.
Sheriff reported trees, powerlines, and traffic lights out from Martinez to Evans.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457533, 5456332, 5456333.